Alert archive / Vermont / Snow Squall Warnings in 2018
Snow Squall Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this snow squall warning at Nov 21, 2018, 11:32 AM EST for 8 counties in Vermont; Clinton County, Essex County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2018, 11:32 AM EST (16:32 UTC)
- Expired
- Nov 21, 2018, 12:15 PM EST
- In force
- 43 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 32 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864
WWUS51 KBTV 211633
SQWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Burlington VT
1132 AM EST Wed Nov 21 2018
NYC019-031-VTC001-007-009-011-013-015-019-023-211715-
/O.NEW.KBTV.SQ.W.0002.181121T1632Z-181121T1715Z/
Clinton NY-Essex NY-Lamoille VT-Orleans VT-Essex VT-Addison VT-
Grand Isle VT-Chittenden VT-Washington VT-Franklin VT-
1132 AM EST Wed Nov 21 2018
The National Weather Service in Burlington has issued a
* Snow Squall Warning for...
Southeastern Clinton County in northern New York...
Northeastern Essex County in northern New York...
Lamoille County in northwestern Vermont...
Orleans County in northeastern Vermont...
Northwestern Essex County in northeastern Vermont...
Northwestern Addison County in central Vermont...
South central Grand Isle County in northwestern Vermont...
Chittenden County in northwestern Vermont...
Northwestern Washington County in central Vermont...
Central Franklin County in northwestern Vermont...
* Until 1215 PM EST.
* At 1132 AM EST, a dangerous snow squall was located along a line
extending from East Berkshire to Colchester Point to near Keene,
moving southeast at 25 mph.
HAZARD...Visibility of less than one quarter mile in heavy snow
and blowing snow. Wind gusts in excess of 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 89 between mile markers 65 and 110.
Interstate 91 between mile markers 156 and 177.
Locations impacted include...
Essex Junction, Burlington International Airport, Newport City, South
Burlington, Burlington, Vergennes, Willsboro, Morrisville, Enosburg
Falls, Westport, Elizabethtown, Keene, Orleans, Derby Center,
Charleston, Jay, Newport Town, Cambridge, Montgomery Center and
Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4432 7281 4396 7332 4424 7382 4502 7268
4500 7224 4501 7173
TIME...MOT...LOC 1632Z 299DEG 22KT 4494 7272 4453 7332 4427 7369
$$
RSDWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this snow squall warning went out at Nov 21, 9:21 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 21, 9:21 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
921 AM EST Wed Nov 21 2018
.SYNOPSIS...
A strong arctic cold front will sweep across the area today
bringing snow showers and snow squalls along with falling
temperatures behind the front. Very cold and blustery weather
is expected for the Thanksgiving Holiday with temperatures at
least 20 to 25 degrees below normal for this time of year. A
warming trend takes place over the weekend and the chances for
precipitation will increase as well.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 913 AM EST Wednesday...An intense band of snow has set up
over the Saint Lawrence Valley this morning as a strong mid-
level jet has begun to enter the region. Observations report
visibilities dropping to 1/4 mile in this snow band but winds
have yet to pick up. Looking at the isallobaric flow, the
pressure rises are lagging about an hour or two at the moment
but should begin to catch up to the line of showers by 11 AM at
the latest. A strong band of frontogenesis looks to set up up
over northern New York and track east througout the day which
should continue to invigorate this line of showers. Thus, snow
squalls look quite likely through the afternoon hours with the
band in the Saint Lawrence Valley the leading edge of the cold
front and already just shy of snow squall warning criteria.
Additional snow showers are likely out ahead and behind the
front as good synoptic forcing should be able to maximize
precipitation processes with the snow growth layer already near
saturation.
Previous Discussion...Going forecast in good shape and no
changes needed at this time. Bottom line...snow squalls to have
an impact on the area today followed by unseasonably cold
temperatures tonight and on Thanksgiving.
Conditions remain favorable for snow squalls during the mid to
late morning hours across northern New York and during the early
to mid afternoon hours across Vermont. Expect quick bursts of
heavy snow with the squalls...1 to 2 inches of snow in a very
short period of time...along with visibilities under a mile.
This will likely cause travel impacts especially since it is a
big travel day. Will issue a special weather statement
highlighting this threat today.
Local snow squall parameter continues to highlight our area for
the snow squalls. Instability develops ahead of the strong cold
front as dry adiabatic lapse rates develop from the surface to
at least 700 mb. Shortwave trough moving across the international
border will enhance synoptic scale lift over the region to
increase the threat of precipitation. Frontogenetic forcing and
best surface pressure rise/fall couplet is also concentrated up
near the Canadian Border and feel the best chances for snow
squalls will be over northern New York and the northern half of
Vermont later this morning through mid afternoon.
Flow aloft becomes northwest tonight and any precipitation will
become confined to the mountains in response to the flow
pattern. Strong cold air advection takes place tonight right
through Thanksgiving as 850 millibar temperatures as low as
minus 25C moves into the region. These temperatures are 3-4
standard deviations from normal indicating we will be dealing
with a very cold air mass. Lows tonight will be in the single
digits above and below and highs on Thanksgiving will only be in
the single digits and teens...which will be at least 25 degrees
below normal for this time of year.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 327 AM EST Wednesday...Very cold and dry weather is
expected for Thursday night and Friday with Canadian high
pressure still over our area. We will also have upper level
ridging over us. Winds will be lighter Thursday night than
Wednesday night, therefore not expecting any wind chill issues.
Minimum and maximum temperatures will be about twenty to twenty
five degrees below seasonal normals, though not quite as cold as
Wednesday night and Thursday. High pressure begins to slide
eastward and gradual warming trend will be underway.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 327 AM EST Wednesday...Upper level ridge will crest over
the area Saturday morning, and return Southwesterly flow will
increase as surface high slides eastward and away from the area.
During the day Saturday we'll have increasing clouds and
moisture moving in from the southwest ahead of next approaching
low and fronts. One low will move across the Great Lakes area,
while a second low tracks from the Carolina coast towards the
New England coast Saturday night. Will see widespread light rain
and snow from later Saturday through early Sunday morning.
Precipitation ends on Sunday, then next low pressure system
tracks through the Ohio river valley, with another mix of
precipitation types for Monday and Monday night. An upper level
low will trail behind this system, and keep the region wet
through the middle part of next week. Temperatures will return
to near seasonal normals during the long term.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...A strong cold front will move across the
area between 12z and 20z. Expecting a two hour window at each
TAF site where snow squalls could be an impact as visibilities
lower to at least the IFR category with bursts of heavier snow.
Ceilings will also lower into the MVFR/IFR categories with the
snow squalls. Winds will be light and variable early this
morning...then pick up from the south and southwest after
12z...but will be shifting to the west and northwest between 16z
and 20z with the passage of the front. Winds will also become
gusty with speeds in the 15 to 25 knot range behind the front.
Ceilings will improve into the MVFR and VFR categories behind
the front and visibilities will return to the VFR category.
Outlook...
Thanksgiving Day: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Chance RA.
Saturday Night: Mainly VFR, with areas MVFR and IFR possible.
Likely RA, Likely SN.
Sunday: MVFR/IFR conditions possible. Chance SHRA.
&&
.CLIMATE...
The record low max temperature for Burlington for Thanksgiving Day
is 19 degrees, set on Thanksgiving Day (November 24th) 1938.
Below are some daily climate records for November 22nd and
23rd.
November 22nd:
Record Low Daily Max / Record Low Daily Min
Burlington: 22 (2008) / 3 (1969)
Plattsburgh: 24 (2008) / 6 (1972)
Montpelier: 18 (2008) / 2 (1964)
St. Johnsbury: 22 (2008) / 12 (2014)
Saranac Lake: 10 (1987) / -2 (2000)
Massena: 22 (1989) / 0 (1972)
November 23rd:
Record Low Daily Max / Record Low Daily Min
Burlington: 20 (1914) / 2 (1972)
Plattsburgh: 23 (1989) / 6 (2000)
Montpelier: 21 (2000) / -1 (1972)
St. Johnsbury: 22 (2000) / 7 (2000)
Saranac Lake: 18 (2000) / -11 (1932)
Massena: 18 (2008) / 0 (2000)
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Evenson
NEAR TERM...Clay/Evenson
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Evenson
CLIMATE...RSDHazardous weather outlook, Nov 21, 4:04 AM EST, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 404 AM EST Wed Nov 21 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-220915- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 404 AM EST Wed Nov 21 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Snow squalls are expected across northern New York during the mid to late morning hours today and from midday to mid afternoon across much of Vermont. Affected locations will see rapidly changing weather and road conditions...with brief heavy snow and gusty winds. A quick snow accumulation of 1 or 2 inches is possible along with near zero visibilities. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 21, 8:57 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
857 AM EST WED NOV 21 2018
NYZ026-027-029-030-087-211445-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
857 AM EST WED NOV 21 2018
...A SNOW SQUALL WILL AFFECT NORTHWESTERN FRANKLIN AND CENTRAL ST.
LAWRENCE COUNTIES...
At 853 AM EST, a snow squall was located along a line extending from
near Waddington to 11 miles west of Wellesley Island State Park.
Movement was east at 30 mph.
Winds in excess of 30 mph are possible with this squall, along with
brief visibility down to one-half mile or less.
Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon, Moira, De
Kalb, Bangor, Parishville, Colton, Morley, Waddington, Richville,
Hammond, Madrid, Lawrenceville, Rensselaer Falls, Norwood and
Edwardsville.
Rapid visibility reduction and potentially icy roads are likely to
produce hazardous driving conditions. If you are traveling and
encounter adverse winter driving conditions, reduce speed and make
sure headlights are on to increase the visibility of your vehicle to
those around you.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
4444 7579 4444 7577 4445 7576 4445 7578
4447 7577 4447 7579 4451 7575 4471 7547
4473 7545 4487 7510 4480 7414 4424 7551
4439 7584 4441 7584
TIME...MOT...LOC 1353Z 279DEG 35KT 4483 7511 4438 7623
RSDLocal storm report, Nov 21, 11:21 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1121 AM EST WED NOV 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM SNOW SWANTON 44.92N 73.12W
11/21/2018 M1.7 INCH FRANKLIN VT PUBLIC
1.7 INCHES OF SNOW FELL IN 63 MINUTES.
&&
EVENT NUMBER BTV1801746
CLAYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 12:16 PM EST | Snow Squall Warning | BTV | Addison, Caledonia, Chittenden, Franklin, Lamoille, Orange and 2 more | 44 min |
| Nov 21, 12:52 PM EST | Snow Squall Warning | BTV | Addison, Caledonia, Essex, Lamoille, Orange, Orleans and 3 more | 53 min |
| Nov 21, 1:28 PM EST | Snow Squall Warning | BTV | Addison, Chittenden, Lamoille, Orange, Washington | 62 min |
| Nov 21, 2:06 PM EST | Snow Squall Warning | BTV | Rutland, Windsor | 54 min |
| Nov 21, 3:00 PM EST | Snow Squall Warning | BTV | Addison, Caledonia, Chittenden, Orange, Washington, Windsor | 60 min |
| Nov 21, 8:57 AM EST | Special Weather Statement | BTV | St. Lawrence | 48 min |
Nearby
Snow Squall Warnings in Vermont, 2018Snow Squall Warnings in New York, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.